Illinois, 2001

Damaging Wind in Illinois, October 13, 2001

October 13, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 13, 2:04 AM CST, 10 hours 41 minutes earlier.

Area forecast discussion, Oct 13, 2:04 AM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CDT SAT OCT 13 2001

PROSPECT FOR SHOWERS AND THUNDERSTORMS...AND ASSOCIATED HEAVY
RAINFALL AND SEVERE WEATHER POTENTIAL...REMAIN THE PRIMARY WEATHER
FOCUS.

A STRONG SPRING-LIKE STORM SYSTEM IS STILL ON TRACK TO INFLUENCE THE
REGION TODAY. AFTER HAVING SWAYED BACK AND FORTH ON TIMING ISSUES...
BOTH THE ETA AND AVN MODELS SEEM TO HAVE FINALLY COME TO A MORE
VIABLE SOLUTION...THOUGH MINOR DIFFERENCES STILL EXIST. COMPARED
WITH THE ETA...AVN IS SLOWER AND DEEPER WITH THE SURFACE LOW...
STRONGER WITH THE MID-LEVEL VORT ENERGY (WHICH COULD BE A RESULT OF
CONVECTIVE FEEDBACK)...AND MUCH WETTER WITH QPF TOTALS. ALTHOUGH I
PREFER THE AVN/S SOMEWHAT SLOWER AND DEEPER SURFACE LOW DEPICTION...
EVERYTHING ELSE SEEMS A BIT OVERDONE. NONETHELESS...OVERALL OUTCOME
FROM BOTH MODELS IS PLAIN AND SIMPLE...SHOWERS AND THUNDERSTORMS.

DOPPLER NETWORK ALREADY INDICATES SHOWER AND THUNDERSTORM ACTIVITY
OVERSPREADING THE MID-MISSISSIPPI VALLEY REGION...WITH ISOLATED
STORMS AS FAR NORTH AS THE WABASH RIVER VALLEY. LOOKING AT RADAR
TRENDS AND FORECASTED THETA-E ADVECTION...CONVECTION SHOULD BECOME
EVEN MORE PREVALENT AS THE DAY WEARS ON. MODEL TIME SECTIONS
INDICATE DEEP ATMOSPHERIC MOISTURE THROUGH THE COURSE OF TODAY.
THIS WILL LIKELY INHIBIT ANY PROLONGED PERIODS OF SUNSHINE...THUS
KEEPING INSTABILITY IN THE MARGINAL CATEGORY. ANTICIPATE ADDING
BREEZY CONDITIONS TO NEARLY ALL ZONES FOR TODAY AS 850 MB JET CORE
IS FORECAST TO STRENGTHEN TO 50 TO 60 KNOTS OVER EASTERN COUNTIES BY
AFTERNOON. THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING
LOOKS MINIMAL DUE TO LIMITED INSTABILITY. THOUGH DECENT SPEED AND
DIRECTIONAL SHEAR COULD HELP TO PRODUCE ISOLATED STRONGER DOWNBURST
WINDS...ESPECIALLY CLOSER TO THE 850 MB JET CORE. PRECIPITATION
TOTALS FROM THIS SYSTEM SHOULD AVERAGE IN THE 1 TO 2 INCH RANGE.
6-HOUR FLASH FLOOD GUIDANCE VALUES BETWEEN 2 AND 3 INCHES OVER MOST
OF THE AREA NEGATES THE ISSUANCE OF A FLASH FLOOD WATCH. WILL
INSTEAD HIGHLIGHT LOCALLY HEAVY RAIN IN THE FORECAST.

BY TONIGHT...COLD FRONT WILL SWEEP ACROSS THE AREA...THUS ENDING THE
THREAT FOR PRECIPITATION FROM WEST TO EAST. BEHIND THE SYSTEM...
SUNDAY LOOKS PARTLY TO MOSTLY CLOUDY...BREEZY...AND MUCH COOLER. AS
THE LONGWAVE TROUGH SETTLES OVER THE EASTERN UNITED STATES...A SMALL
SYSTEM IS STILL PROGGED TO DROP DOWN IN THE NORTHWEST FLOW ON
MONDAY. WILL MAINTAIN CURRENT THINKING FOR NOW BY INCLUDING ONLY
CLOUDS WITH THIS SYSTEM. THE REST OF THE WEEK LOOKS MOSTLY CLEAR AND
DRY AS HIGH PRESSURE TAKES HOLD.

WILL GENERALLY USE A BLEND OF FWC/MAV MOS GUIDANCE THROUGH THE
FORECAST.

.PAH...NONE.

PRESLEY

In the hours before

Special weather statement, Oct 13, 11:45 AM CST, 1 hour before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SAT OCT 13 2001

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION TODAY.
THERE IS A SLIGHT RISK THAT A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE. THE SLIGHT RISK AREA ENCOMPASSES THE ENTIRE QUAD STATE
REGION...WITH DAMAGING DOWNBURST WINDS BEING THE PRIMARY THREAT. IN
ADDITION...LOCALLY HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS.

DISCUSSION...
A VIGOROUS MID AND UPPER-LEVEL STORM SYSTEM WILL SLOWLY MOVE EAST
ACROSS THE CENTRAL UNITED STATES THIS AFTERNOON AND TONIGHT.  AT THE
SURFACE A COLD FRONT WILL PUSH EASTWARD TO NEAR THE MISSISSIPPI
RIVER BY EARLY EVENING AND THROUGH THE REST OF THE QUAD-STATE REGION
BY MIDNIGHT.  VERY STRONG AND GUSTY SOUTH WINDS WILL DEVELOP AHEAD
OF THE COLD FRONT WITH SOME GUSTS UP TO 40 MPH POSSIBLE WITHOUT
THUNDERSTORMS PRESENT.  ANY ADDITIONAL DOWNBURT WINDS FROM
THUNDERSTORMS IN THIS ENVIRONMENT WILL CREATE THE POSSIBILITY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE LARGE AREA OF PRECIPITATION AND ASSOCIATED CLOUD COVER EXPECTED
TO AFFECT THE ENTIRE AREA THIS AFTERNOON WILL LIMIT THE AMOUNT OF
INSTABILITY AND THEREFORE HAIL IS NOT EXPECTED WITH THE STORMS THIS
AFTERNOON OR THIS EVENING.

THE STRONG SOUTH WINDS HAVE BROUGHT CONSIDERABLE LOW-LEVEL MOISTURE
INTO THE AREA WHICH WILL RESULT IN THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL.  WIDESPREAD RAINFALL AMOUNTS OF AT LEAST AN INCH ARE
EXPECTED...BUT ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAIN
WITH THE STRONGEST STORMS.

STORM MOVEMENT WILL BE NORTHEAST AT 35 TO 45 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE...PRIMARILY THIS AFTERNOON AND EARLY
THIS EVENING OVER THE ENTIRE QUAD-STATE AREA.

DRS

The radar

The Paducah radar (KPAH), 80 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
October 13, 12:45 PM CST
Where
Williamson County, 10 mi W of Marion
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -89.117

Along the Jackson County border, several power poles and trees were blown down. The strong winds were caused by showers or thunderstorms enhancing gradient winds of around 30 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269967.